2 years ago, over the course of a few days, I started to feel unwell. Started with just feeling "off", nothing specific. It progressed to feeling
light headed, dizzy, extremely fatigued, my eyes balls felt swollen, the muscles around my eyes hurt. I developed difficulty chewing my food for a day
or two, difficulty swallowing which was transient. I started having anxiety attacks, was always feeling nervous, I was off work for a month but
suffefed these symptoms off and on for 6 months before I started feeling back to normal. These symptoms came and went, I had good days and not so good
ones. I saw 4 doctors, a neurologist, two opthamologists and had my vision checked 4 times because my eyesight kept changing. I was given an MRI to
look for cerebral vascular changes or MS. They ruled out Lupus, Sjogrens and several others. They suggested it was BPPV but the physiotherapist said
she didn't believe that was my issue as I didn't have any of the classic symptoms. In the end, doctors said it was a mystery virus or stress.
I had similar symptoms last spring and summer, but not nearly as severe but they certainly impacted my life as I had to cancel my summer holidays with
my kids because I was too tired and unwell to go anywhere. Again, I felt better I the fall.
I got sick again this past March. Same symptoms as 2 years ago. Because I was used to the symptoms, the anxiety wasn't as bad but I still had to take
my Ativan to stop my mind from racing at night and to try to calm my racing heart. I have had very good days mixed with bad. Again, doctor thought it
was stress, as I'm facing major surgery next week. Because the dizziness and mild vertigo were back, Doctor thinks it's BPPV so again, I went to an
excellent vestibular physiotherapist who again said I do not have the classic signs of crystals floating, but after the 1 hour assessment, did
conclude that my vestibular system is damaged and I have been doing home exercises to overcome that. Doctor said that perhaps my stress over surgery
has reactivated my virus. Nothing could be done. 8 days ago, I developed a very sore throat only on my left side. It hurt to swallow. I got a
prescription for antibiotics on Monday. Once again, doctor noted fluid in my left ear, which has been persistent this spring.
I took my script to the pharmacy and while I was there, I asked for a refill for my nasal steroid spray. The woman who was standing behind me in line
overheard me and when she was done her turn, she came and sat beside me in the waiting area and proceeded to tell me her story about her experience
with the same spray I had just asked to be refilled. She started using it I 2010. I was shocked to hear that she had suffered the similar ordeal and
symptoms. It took her and her doctors 2 years to figure out that the cause of her health issues was the nasal spray. She used it faithfully, 2 x a day
during allergy season, spring to fall. She told me what she had learned about it and suggested I reasearch it for myself, the take the information I
find to my doctor. I did. I wish I could find her and thank her for her profound help in restoring my health.I'm not sure about the legalities if I
mention my specific nasal spray so I won't name it. I'm in Canada. It's a fairly common spray prescribed for post nasal drip and allergic rhinitis.
It was prescribed to me 2 years ago for post nasal drip, 1 week before I started feeling unwell. I remember going back to the pharmacy and asking
them if I could be having some sort of adverse reaction and they said absolutely not. Looking back....I can say that my symptoms start and end when I
start and stop using the spray. I never, made the connection because.......I'm a twit! My symptoms increase in intensity when I use it more but I just
thought it was allergiex or ????? I believe that the persistent infections in my ears and throat are caused by this bloody spray. Not a single doctor
that I have seen, not one, even thought I have told them about springtime allergies, has made the connection to the spray. I printed off a lot of the
information on the health issues people using this spray have reported and took it to my doctor. She was floored, she had no idea.
I have been off it for 6 days and am feeling absolutely better than I have in 3 months. Each and every one of my symptoms have cleared.
If you or someone you know is using a steroid nasal spray and is experiencing health issues or strange symptoms, I urge you to google it and see your
doctor. Depending o your use, stopping steroids suddenly isn't a good idea, so you have to do this through your doctor. I wasn't a daily user of it
so for me it wasn't an issue. Here is a list of sympyoms that I and other users have attributed to the steroid nasal spray:
-light headedness and dizziness
-bouts of diarrhea followed by a day or two of very frequent urination
-causes glaucoma and cataracts
-anxiety and in some, violent or aggressive behavior
-painfully dry mouth and sinuses
-recurrent ear, sinus and throat infections
-bouts of extreme fatigue
-arrhythmias or palpitations
As with any drug, you have to weighh the risks with the benefits. I my case, I feel that I have "lost" every spring and part of the summer because of
this drug. I'm not sure who I'm more angry with, the pharmaceutical companies for failing to adequately disclose more of the adverse effects, or for
my MD who prescribed it blindly.
I hope this post can help someone who is in the same nightmare that I was. I would also be interested to hear from anyone else who has had a similar
experience with steroid nasal sprays.
edit on 23-6-2014 by Kandinsky because: fixed title typo